California, 2012

High Surf in California, November 30, 2012

November 30, 2012 · NWS SGX · 2 events in 2 counties and zones

A strong, Pacific low pressure system generated a large WNW swell of 8 to 10 feet around 14 seconds. This produced high surf conditions along the west-facing San Diego and Orange County beaches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A strong, Pacific low pressure system generated a large WNW swell of 8 to 10 feet around 14 seconds. This produced high surf conditions along the west-facing San Diego and Orange County beaches. Average surf heights were 5-8 feet with sets to 12 feet in some areas. This surf contributed to severe beach erosion at Moonlight Beach in Encinitas. Erosion of up to 4 feet has erased a large portion of the sand replacement project previously in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 30, 3:16 AM PST, 2 hours 44 minutes earlier.

Area forecast discussion, Nov 30, 3:16 AM PST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
316 AM PST FRI NOV 30 2012

.SYNOPSIS...
A LARGE LOW PRESSURE SYSTEM OVER THE NORTHEASTERN PACIFIC WILL
CONTINUE TO SEND MOISTURE AND SCATTERED SHOWERS INTO SOUTHERN
CALIFORNIA THROUGH THE WEEKEND. THE BEST CHANCE FOR RAIN WILL BE ON
THE COASTAL MOUNTAIN SLOPES NORTH OF SAN DIEGO COUNTY WHERE SEVERAL
INCHES COULD ACCUMULATE THROUGH MONDAY. GUSTY WINDS AND AREAS OF FOG
WILL ACCOMPANY THE SHOWERS IN THE MOUNTAINS. BREAKS IN THE CLOUDS
AND MILD PACIFIC AIR SHOULD MAKE FOR A PLEASANT WEEKEND FOR SAN
DIEGO...ASIDE FROM ANY SHOWERS. CLOUDS AND THE THREAT OF RAIN WILL
DIMINISH OVER THE AREA EARLY NEXT WEEK AS THE STORM TRACK SHIFTS
FARTHER TO THE NORTH. TEMPERATURES WILL BE NEAR OR ABOVE NORMAL
THROUGH THE FIRST HALF OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

SCATTERED LIGHT SHOWERS CONTINUED THROUGH THE NIGHT WEST OF THE
MOUNTAINS. THE BULK OF THE RAIN WAS FALLING ON THE COASTAL SLOPES OF
THE SAN BERNARDINO AND SANTA ANA MOUNTAINS WHERE AMOUNTS RANGED UP
TO ONE-HALF INCH IN CANYONS WHERE LOW-LEVEL WINDS CONVERGED AND WERE
FORCED UPSLOPE. AT LOWER ELEVATIONS...ONLY A FEW HUNDREDTHS OF AN
INCH FELL. THE MOIST PACIFIC AIR HAD RH VALUES BETWEEN 90 AND 100
PERCENT WEST OF THE MOUNTAIN CRESTS AND AREAS OF FOG ARE LIKELY
WHERE A CLOUD CEILING IS NOT PRESENT. AREAS OF DENSE FOG ARE LIKELY
IN THE MOUNTAINS AND WILL BE MORE PATCHY AT LOWER ELEVATIONS THROUGH
MORNING DUE TO CLOUD COVER. A DENSE FOG ADVISORY IS IN EFFECT FOR
THE MOUNTAINS...SEE LAXNPWSGX.

WATER VAPOR IMAGERY SHOWS THE GIANT CYCLONE CONTINUING TO SPIN NEAR
50N/140W. THE STORM IS TAPPING A MOIST PLUME OF SUBTROPICAL AIR
WHICH IS INTERACTING WITH SEVERAL SHORT-WAVES ROTATING AROUND THE
SYSTEM. THUS PATTERN WILL CONTINUE TO PUMMEL NORTHERN AND CENTRAL CA
WITH BOUTS OF HEAVY RAIN AND MOUNTAIN SNOW. SOCAL WILL REMAIN ON THE
FRINGES OF THIS SYSTEM UNTIL IT PUSHES INLAND ACROSS THE PACNW LATE
SUN. BEING SO FAR FROM THE ACTION...ANY RAIN HERE SHOULD BE LIGHT
AND SCATTERED...EXCEPT FOR THE COASTAL MOUNTAIN SLOPES IN THE SAN
BERNARDINO AND SANTA ANA MOUNTAINS. SOME SOUTHWEST FACING SLOPES ON
THESE MOUNTAINS WILL BE PRIME CANDIDATES FOR STEADY ACCUMULATIONS AS
MOIST UPSLOPE FLOW...CONDENSES AND RELEASES MOISTURE. SOME OF THIS
WILL OCCUR ON THE PENINSULAR RANGES FARTHER SOUTH IN RIVERSIDE AND
SAN DIEGO COUNTY...HOWEVER AMOUNTS SHOULD NOT BE AS HEAVY.

IT IS DIFFICULT TO RELY ON THE MODELS FOR PRECIPITATION AMOUNTS DUE
TO THE VARIABILITY IN SOLUTIONS. IN ADDITION...FORCING IS WEAK AND
FREQUENTLY THE MODELS HAVE NOT BEEN ABLE TO CAPTURE THE MECHANISMS
DRIVING SHOWER DEVELOPMENT. THERE IS SOME AGREEMENT ON WEAK SHORT-
WAVES RAISING POPS FOR FRI AND AGAIN ON SUN. WITH THIS IN MIND...
POPS HAVE BEEN ADJUSTED ACCORDINGLY BUT GENERALLY KEPT IN THE CHANCE
CATEGORY AT LOWER ELEVATIONS AND HIGHER ON THE COASTAL SLOPES. STORM
TOTAL QPF HAS BEEN ADJUSTED TO SEVERAL INCHES LOCALLY ON THE SW
FACING SLOPES OF THE MOUNTAINS IN SAN BERNARDINO COUNTY WHEN ALL IS
SAID AND DONE. LESSER AMOUNTS ON THE SANTA ANA MOUNTAINS...AND EVEN
LESS ON THE RIVERSIDE AND SAN DIEGO COUNTY COUNTY MOUNTAINS...AND AT
LOWER ELEVATIONS EAST AND SOUTH OF ORANGE COUNTY.

THE RAINS SHOULD BE BENEFICIAL AND HELP TO REDUCE FIRE DANGER IN
THE MOUNTAINS. THE FREEZING LEVEL WILL BE SO HIGH THAT ONLY PEAKS
ABOVE 8500 FEET WILL HAVE A CHANCE OF ACCUMULATING ANY SNOW. GUSTY
WINDS ARE POSSIBLE AT TIMES IN THE MOUNTAINS AND ON THE DESERT
SLOPES. WEST OF THE MOUNTAINS...FOG COULD BE PROBLEMATIC NIGHTS AND
MORNINGS WHEN CLOUD COVER IS ABSENT DUE TO THE VERY WET AIRMASS IN
PLACE AND LIGHT WINDS.

LOOKING AHEAD TO NEXT WEEK...THE STORM TRACK LIFTS FARTHER NORTH AS
HEIGHTS/THICKNESS BUILD ACROSS SOCAL. THIS SHOULD BRING FAIR SKIES
AND WARMING AFTER MON THROUGH MIDWEEK. A WEAK TROUGH MAY BRING
COOLING LATER IN THE WEEK...BUT THE GEM/ECMWF MODELS TRY AND DEVELOP
A STRONG RIDGE AGAIN BY THE FOLLOWING WEEKEND FOR FAIR...DRY...AND
WARM WEATHER.

&&

.AVIATION...
301020Z...COAST...VALLEYS...MTNS...MULTIPLE LOW LEVEL CLOUD DECKS
WILL CONTINUE OVER THE AREA...WITH BASES RANGING FROM 500-5000 FT
MSL. SHOWERS AND PATCHY FOG ARE REDUCING VSBYS RANGING FROM 5SM TO
2SM AT TIMES OVERNIGHT ACROSS THE AREA. SHOWERS WILL INCREASE IN
COVERAGE FRI AFTN AND FRI NIGHT...BUT REMAIN LIGHT IN INTENSITY.
EXPECT SIMILAR BASES AND REDUCED VSBY FRI NIGHT AS A FRONT CONTINUES
ACROSS THE AREA. COASTAL MTN SLOPES AND MTN TOPS WILL BE OBSCURED AT
TIMES AS CLOUDS MOVE THROUGH THE AREA.

DESERTS...SCT MID/HIGH CLOUDS WITH UNRESTRICTED VIS THROUGH THE TAF
PERIOD. WESTERLY WIND GUSTS AROUND 35 MPH WILL CONTINUE NEAR MTN
PASSES AND RIDGES.
&&

.MARINE...
WNW SWELL IS FORECAST TO CONTINUE TO BUILD TODAY...WITH SWELL AROUND
10 FEET/14 SEC EXPECTED IN THE OUTER COASTAL WATERS BY THIS
AFTERNOON. SEE LAXMWWSGX FOR DETAILS ON THE SMALL CRAFT ADVISORY
WHICH IS IN EFFECT FOR HAZARDOUS SEAS. HIGH SURF WILL BE SEEN
TODAY...WITH SETS POSSIBLE TO 10 FEET ON WEST FACING BEACHES IN
ORANGE COUNTY AND SETS TO 12 FEET POSSIBLE ON WEST FACING BEACHES IN
SAN DIEGO COUNTY THIS AFTN AND SAT. SURF WILL BEGIN TO LOWER
SUN...AND FALL BELOW ADVISORY CRITERIA BY MON. HIGH SURF AND HIGH
TIDES ARE EXPECTED TO CREATE MODERATE BEACH EROSION. DANGEROUS RIP
CURRENTS AND HIGH SURF WILL MAKE SWIMMING DANGEROUS. SEE LAXCFWSGX
FOR FURTHER DETAILS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...DENSE FOG ADVISORY IN THE
MOUNTAINS THROUGH THIS MORNING...SEE LAXNPWSGX.

HIGH SURF ADVISORY FOR BEACHES...SEE LAXCFWSGX.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS...SEE LAXMWWSGX.

&&

PUBLIC...JAD
AVIATION/MARINE...JJT
Hazardous weather outlook, Nov 30, 4:00 AM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST FRI NOV 30 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-011300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 AM PST FRI NOV 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

GUSTY SOUTHWEST WINDS IN THE MOUNTAINS...ALONG WITH AREAS OF LIGHT
RAIN AND LOCALLY DENSE FOG. THE COMBINATION OF GUSTY WINDS...WET
ROADS...AND LIMITED VISIBILITY IN FOG MAY MAKE TRAVEL DIFFICULT IN
THE HIGHER ELEVATIONS AT TIMES. A DENSE FOG ADVISORY IS IN EFFECT
THIS MORNING...SEE LAXNPWSGX.

A LARGE WEST SWELL WILL GENERATE 5 TO 8 FOOT SURF THROUGH MONDAY...
WITH OCCASIONAL SETS OF 9 TO 11 FEET ON WEST FACING BEACHES. A HIGH
SURF ADVISORY IS IN EFFECT...SEE LAXCFWSGX.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THROUGH MONDAY MORNING...GUSTY SOUTHWEST WINDS IN THE MOUNTAINS...
ALONG WITH AREAS OF LIGHT RAIN AND LOCALLY DENSE FOG. THE
COMBINATION OF GUSTY WINDS...WET ROADS...AND LIMITED VISIBILITY IN
FOG MAY MAKE TRAVEL DIFFICULT IN THE HIGHER ELEVATIONS AT TIMES.

A LARGE WEST SWELL WILL GENERATE 5 TO 8 FOOT SURF THROUGH MONDAY...
WITH OCCASIONAL SETS OF 9 TO 11 FEET ON WEST FACING BEACHES. A HIGH
SURF ADVISORY IS IN EFFECT...SEE LAXCFWSGX.

TUESDAY THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high surf. Local standard time, as filed.

High Surf, San Diego County Coastal Areas

When
November 30, 6:00 AM PST to 4:00 PM PST
Where
San Diego County Coastal Areas forecast zone
Reported by
Fire Department/Rescue
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Lifeguards at Solana Beach reported surf of 7 feet with max sets to 10 feet. An NWS employee reported surf of 6 to 8 feet with occasional 12 foot sets at Sunset Cliffs. Surfline.com reported surf of 5 to 7 feet with occasional sets to 9 feet at Blacks Beach.

High Surf, Orange County Coastal Areas

When
November 30, 10:00 AM PST to 4:00 PM PST
Where
Orange County Coastal Areas forecast zone
Reported by
Fire Department/Rescue

Huntington Beach lifeguards reported surf up to 10 feet this day.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418633, 418632.